Nebraska, 2001Damaging Wind in Nebraska, August 12, 2001
August 12, 2001 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 1:50 AM CST, 11 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 1:50 AM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT SUN AUG 12 2001
FORECAST CHALLENGES -- PRECIPITATION CHANCES
SYNOPSIS -- LATEST KOAX REFLECTIVITY LOOP SHOWS A NARROW BAND OF
CONVECTION OVER NERN NEB, SLOWLY MOVING SEWD. 06Z RUCII DATA
SUGGESTS THIS CONVECTION IS OCCURRING ALONG A WEAK 850MB CONVERGENCE
ZONE IN AN AREA OF WEAK LOW-LEVEL WARM ADVECTION. MEANWHILE, EARLY
MORNING MOISTURE CHANNEL IMAGERY DEPICTS A RATHER ACTIVE PATTERN
FROM THE GREAT LAKES WWD INTO THE CNTRL ROCKIES. THE FEATURE OF
INTEREST IS A SHORTWAVE MOVING OUT OF WY INTO WRN PARTS OF NEB AND
SD. AT THE SURFACE, 07Z MSAS OBJECTIVE ANALYSIS SHOWS A WEAK LOW
OVER NERN SD WITH AN ATTENDANT SURFACE TROUGH EXTENDING SWD INTO
NERN NEB, THEN WWD TO A SECONDARY LOW W OF BFF.
FORECAST -- WE WILL FOLLOW THE AVN THIS FORECAST, DUE TO: 1) ITS
BETTER VERIFICATION ON THE 6-HR QPF FIELDS, AND 2) ITS MAGNITUDE
AND HANDLING OF THE WY SHORTWAVE. IN THE SHORT TERM, WE WILL
MONITOR RADAR AND SATELLITE TRENDS IN REGARD TO THE ONGOING
CONVECTION OVER NERN NEB AND WORD THIS MORNINGS ZONES ACCORDINGLY.
BY THIS AFTERNOON, THE AVN TRACKS THE WY SHORTWAVE ACROSS N-CNTRL
NEB INTO CNTRL IA. ALTHOUGH FORECAST SOUNDINGS AND PLAN VIEW CAPE
FIELDS SUGGEST THE PRESENCE OF SOME AFTERNOON, SURFACE-BASED
INSTABILITY ACROSS THE CWA, IT APPEARS THAT INCREASING AMOUNTS OF
MID-LEVEL MOISTURE, STEEPER LAPSE RATES (OBSERVED ON UPSTREAM
SOUNDINGS AT LBF AND UNR) AND LARGE-SCALE ASCENT (SEEN IN Q-VECTOR
FIELDS) WILL BE THE KEYS TO CONVECTIVE DEVELOPMENT. WE WILL CARRY
THE HIGHEST POPS ACROSS THE NWRN ZONES AND TAPER THEM SEWD.
TEMPERATURES MAY BE HINDERED BY INCREASING MID CLOUDS WITH HIGHS
CLOSE TO GUIDANCE VALUES.
TONIGHT, SOME CONVECTION WILL LIKELY BE ONGOING DURING THE EVENING,
WITH ADDITIONAL DEVELOPMENT POSSIBLE LATER IN THE PERIOD ALONG THE
SURFACE AND 850MB FRONTS WHICH ARE FORECAST TO STALL ALONG THE
KS/NEB BORDER. WE WILL CARRY CHANCE POPS ACROSS ALL ZONES, BUT JUST
USE EVENING WORDING ACROSS THE N.
MONDAY, FRONTAL BOUNDARY TO THE S OF THE CWA WILL MOVE LITTLE
THROUGH THE DAY WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS
ACROSS THE FAR SRN ZONES (ESPECIALLY SWRN). OTHERWISE, TEMPERATURES
SHOULD BE CLOSE TO SUNDAYS HIGHS, IF NOT A LITTLE WARMER.
MONDAY NIGHT, FALLING PRESSURES OVER THE NRN HIGH PLAINS WILL AID IN
THE DEVELOPMENT OF A 30 TO 40KT LOW-LEVEL JET. INITIALLY, THE JET
AXIS WILL REMAIN TO OUR W, BUT BY MORNING MODEL PROGS SUGGEST A
VEERING TREND WITH INCREASING ISENTROPIC ASCENT (305K SURFACE) OVER
THE CWA. THE CURRENT FORECAST HAS 20 TO 30 PERCENT POPS GOING AND
THIS LOOKS GOOD.
IN THE EXTENDED, THE 12/00Z RUN OF THE AVN CONTINUES TO ADVERTISE A
SERIES OF SHORTWAVES TRANSLATING SEWD ACROSS THE NRN AND CNTRL
PLAINS THROUGH WEDNESDAY NIGHT, SO THE GOING CHANCE OF PRECIPITATION
LOOKS GOOD. WE WILL TAKE A LOOK A THE NEW MRF WHEN IT ARRIVES AND
MAKE ANY CHANGES TO THE REMAINDER OF THE FORECAST IF NECESSARY.
.OMA...NONE
MEAD
In the hours before
Special weather statement, Aug 12, 11:00 AM CST, 2 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT SUN AUG 12 2001
THERE IS SOME CHANCE STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA.
A DISTURBANCE IN THE UPPER ATMOSPHERE MOVING ACROSS THE PLAINS
ALONG WITH A WEAK SURFACE FRONT MOVING SOUTH ACROSS EASTERN NEBRASKA
AND WESTERN IOWA...WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON INTO THIS EVENING.
BASED ON EXPECTED ATMOSPHERIC INSTABILITY AND WIND SHEAR...MOST OF
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.
HOWEVER A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY STRONG
WIND GUSTS AND SMALL HAIL.
GW
Thunderstorm Wind, Gage
- When
- August 12, 1:10 PM CST
- Where
- Gage County, 6 mi N of Beatrice
- Measured
- 70 kt (81 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.350, -96.733
A downburst with winds estimated at over 70 mph downed trees, twisted street signs and flattened and stripped crops north of Beatrice.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 12, 20013 deaths · 1 event
- Lightning Strike in Alabama, August 12, 20011 death · 4 injured · 1 event
- Heat in Texas, August 12, 20011 death · 1 event
- Wildfire in Oregon, August 12 to 27, 2001$4.3 million · 1 event
- Flash Flooding in Mississippi, August 12, 2001$2.3 million · 8 events
- Wildfire in Washington, August 12 to 31, 20012 injured · $1.1 million · 2 events
- Hail in Nebraska, August 12, 2001$1.3 million · 1.75 in hail · 5 events
- Flash Flood in Tennessee, August 12 to 13, 2001$1.1 million · 1 event
- Flash Flood in Tennessee, August 12, 2001$1.0 million · 1 event
- Lightning Strike in New Jersey, August 12, 200110 injured · 1 event
- Damaging Wind in Arizona, August 12, 20011 injured · $100,000 · 1 event
- Flash Flooding in West Virginia, August 12, 2001$105,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262989.